rss
BMJ Case Reports 2013; doi:10.1136/bcr-2013-009492
  • CASE REPORT

Acute phenytoin intoxication in a 4-year-old mimicking viral meningoencephalitis

  1. Nandkishore Dubey
  1. Department of Pediatrics, PGIMER, Dr RML Hospital, New Delhi, India
  1. Correspondence to Dr Jhuma Sankar, jhumasankar{at}gmail.com

Summary

We report here the case of a 4-year-old female preschooler who presented to the emergency department with generalised tonic-clonic convulsions and history of vomiting, irritability and dysarthria of short duration. On examination she was found to be responsive only to painful stimulus, had terminal neck stiffness and bilateral extensor plantars. In view of her clinical presentation, an initial diagnosis of viral meningoencephalitis was made in the emergency room and the child treated accordingly. On subsequent transfer to the intensive care unit (ICU), the parents revealed additional history of an elder sibling taking phenytoin for seizures. Therefore, a suspicion of acute phenytoin toxicity was made and phenytoin levels sent for confirmation. Her serum phenytoin level was 80 μgm/mL (normal: 10–20). The child was managed conservatively and discharged after 5 days of hospitalisation. We chose to report this case to highlight the unusual presentation of this rare intoxication.

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article